Kansas, 2003

Hail and Damaging Wind in Kansas, August 5, 2003

August 5, 2003 · NWS DDC · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 1:40 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 5, 1:40 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT TUE AUG 5 2003

DAYS 1-2...
ONLY QUESTION THIS CYCLE WILL BE TEMPERATURES AND THERES NOT MUCH
DOUBT ABOUT THAT EITHER.

THE BASE CIRCULATION STATE ACROSS THE NORTHERN HEMISPHERE REMAINS
STAGNANT AND INDICATORS ARE THAT THIS WILL NOT CHANGE FOR A NUMBER
OF DAYS. AS A RESULT THE UPPER RIDGE NOW BUILDING INTO THE CENTRAL
AND NORTHERN ROCKIES WILL CONTINUE TO DOMINATE AREA WEATHER HELPING
TO CAP OFF CONVECTION IN SPITE OF HIGH SURFACE DEWPOINTS AND
ALLOWING INSOLATION TO PUSH DAYTIME TEMPERATURES INTO THE UPPER 90S.
IT WOULD PROBABLY GET HOTTER IF IT WERENT FOR ALL THE LOW LEVEL
MOISTURE INHIBITING THE HEATING. WITH NO MAJOR CHANGES EXPECTED IT
WILL BE NEARLY IMPOSSIBLE TO IMPROVE UPON MOS.

THE GOING FORECAST HAS ALL THIS PRETTY MUCH IN HAND WITH A COUPLE OF
SMALL EXCEPTIONS. DEWPOINTS WELL INTO THE 60S WILL INHIBIT COOLING
AT NIGHT AND WILL INCREASE OVERNIGHT LOWS SLIGHTLY. THE LACK OF ANY
FEATURE MOVING THROUGH THE REGION TO CLEAN OUT THE LOW LEVEL
MOISTURE MEANS THE HIGHER DEWPOINTS WILL REMAIN THROUGH THURSDAY. AS
THE UPPER RIDGE CONTINUES TO BUILD NORTHWARD ACROSS THE ROCKIES AND
INTO THE PLAINS IT HAS CUT OFF ANY CHANCE FOR AN UPPER WAVE TO HELP
TRIGGER MUCH IN THE WAY OF CONVECTION. AS A RESULT WILL REMOVE THE
SMALL CHANCE POPS IN THE CURRENT GRIDS TONIGHT AND TOMORROW NIGHT.

NO OTHER CHANGES PLANNED.

DAYS 3-7...
THE SAME BASIC PATTERN WILL PERSIST FOR THE NEXT WEEK OR SO AND
MAYBE BEYOND, WITH A MEAN RIDGE IN THE SOUTHERN AND CENTRAL ROCKIES.
TEMPERATURES WILL REMAIN WARMER THAN NORMAL WITH ONLY SMALL CHANCES
FOR PRECIPITATION. THE WARMEST DAYS SHOULD BE SATURDAY AND SUNDAY
WHEN A FEW PLACES COULD REACH OVER 105F. A WEAK FRONT MAY SLIDE INTO
WESTERN KS MONDAY PER GOING FCST WITH A CHANCE FOR STORMS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 69 99 69 98 / 00 00 00 00
GCK 68 99 68 99 / 00 00 00 00
EHA 67 99 67 99 / 00 00 00 00
LBL 69 99 69 99 / 00 00 00 00
HYS 70 98 70 98 / 00 00 00 00
P28 72 98 72 99 / 00 00 00 00

.DDC...NONE.

JOHNSON/FINCH
Hazardous weather outlook, Aug 5, 4:00 AM CST, 13 hours 32 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

BURKE

The radar

The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Comanche

When
August 5, 5:32 PM CST
Where
Comanche County, 4 mi SW of Coldwater
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -99.383

Thunderstorm Wind, Comanche

When
August 5, 5:35 PM CST
Where
Comanche County, 4 mi SW of Coldwater
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.233, -99.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333110, 5333111.